Many Crohn's & colitis sufferers are treated with Flagyl (metronidazole) and/or antibiotics. These drugs are prescribed to get rid of harmful bacteria and parasites. However, after the drugs are taken and the normal gut flora is wiped out, the "bad" bacteria may do better than the good and the tummyaches continue.
Researchers in Germany attempted to neutralize the situation. For 10 patients diagnosed with pseudomembranous colitis, doctors prescribed Flagyl and Vancomycin as well as a course of probiotics. As published in the February issue of European Gastroenterology and Hepatology:
These types of studies should lead to a standard practice where probiotics are given to lessen the negative effect of antibiotics--and cut down on the resulting stomach problems.
Note: pseudomembranous colitis is not IBD--it's an intestinal infection usually caused by Clostridium difficile.
source: A new approach in pseudomembranous colitis: probiotic Escherichia coli Nissle 1917 after intestinal lavage.
European Journal of Gastroenterology & Hepatology. 20(2):155-156, February 2008.
Goerg, Karl J.; Wybierala, Mariola; Rauen-Vossloh, Jutta; Hader, Claus